Hail, Pratt
- When
- July 3, 1:41 PM CST
- Where
- Pratt County, Iuka
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.730, -98.730
A weak frontal boundary and an upper level short wave trough ejecting out of the Rockies helped to initiate severe thunderstorms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A weak frontal boundary and an upper level short wave trough ejecting out of the Rockies helped to initiate severe thunderstorms during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 3, 1:07 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 207 PM CDT SUN JUL 3 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST FOCUS WILL BE ON THE LINGERING CHANCE FOR THUNDERSTORMS TONIGHT. WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATES AN UPPER LEVEL SHORTWAVE TROUGH TRANSITIONING EAST ACROSS THE CENTRAL PLAINS. MEANWHILE, HIGH PRESSURE ALOFT CONTINUES TO BUILD ACROSS THE FOUR CORNERS REGION. NEAR THE SURFACE, AN AREA OF LOW PRESSURE IS SET UP ACROSS SOUTHEASTERN COLORADO AND EXTREME SOUTHWESTERN KANSAS WITH AN ATTENDANT FRONTAL BOUNDARY EXTENDING EAST GENERALLY ALONG THE KANSAS AND OKLAHOMA BORDER. AMPLE MOISTURE IS PRESENT WITH SURFACE DEWPOINTS IN THE MID TO UPPER 50S(F)ACROSS WESTERN PORTIONS OF THE CWA TO THE LOWER TO MID 60S(F) EAST. SHORT RANGE MODELS INDICATE THE UPPER LEVEL SHORTWAVE TROUGH EXITING EAST OUT OF THE CENTRAL PLAINS LATE TONIGHT INTO MONDAY, BUT NOT BEFORE BEING THE CATALYST FOR POSSIBLE LINGERING SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS CENTRAL AND PORTIONS OF WESTERN KANSAS. AS MENTIONED BEFORE, PLENTY OF MOISTURE IS STILL PRESENT ACROSS THE REGION WITH H85 DEWPOINTS ABOVE 10C ACROSS THE EASTERN TWO-THIRDS OF THE CWA. NAM AND GFS MODEL SOUNDINGS ALSO SHOW PLENTY OF MID AND UPPER LEVEL INSTABILITY TO SUPPORT ANY STORMS THAT DEVELOP. ALTHOUGH THE FLOW ALOFT REMAINS FAIRLY WEAK, THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING IN THE VICINITY OF THE FRONTAL BOUNDARY STRETCHING ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS AS IT BEGINS TO SLOWLY LIFT NORTH AGAIN TONIGHT. WILL RETAIN A MENTION OF 20 TO 30 POPS AS A RESULT, PARTICULARLY SOUTH AND EAST. TEMPERATURES ARE EXPECTED TO REMAIN JUST ABOVE NORMAL THROUGH THE END OF THE PERIOD. FOR TONIGHT, SURFACE LOW PRESSURE AND ATTENDANT WARM FRONT WILL AGAIN BEGIN TO LIFT NORTH ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS OVERNIGHT INFLUENCING A SOUTHERLY LOW LEVEL FLOW TO WESTERN KANSAS. LOOK FOR LOWS TONIGHT TO BE SIMILAR TO THE NIGHT PREVIOUS WITH LITTLE CHANGE IN THE AIRMASS. LOOK FOR LOWS IN THE UPPER 60S(F) AND 70S(F). LOW LEVEL SOUTHERLIES WILL PREVAIL INTO MONDAY AS UPPER LEVEL RIDGING BUILDS ACROSS THE INTERMOUNTAIN WEST. THIS WILL DRAW WARMER AIR INTO THE AREA WITH H85 TEMPERATURES NEAR TO JUST ABOVE 30C ACROSS MUCH OF THE CWA. EXPECT HIGHS ON MONDAY AND TUESDAY UP NEAR TO JUST ABOVE 100F ACROSS THE FORECAST AREA. DAYS 3-7... GFS,ECMWF, AND ENSEMBLES ALL REMAIN IN GOOD AGREEMENT TODAY WITH MOVING AN UPPER LEVEL SHORTWAVE TROUGH QUICKLY ACROSS THE NORTH PLAINS EARLY TUESDAY. AS THIS SYSTEM MOVES INTO THE WESTERN GREAT LAKES TUESDAY NIGHT A COLD FRONT WILL BEGIN TO DROP SOUTH ACROSS NEBRASKA INTO AT LEAST NORTHERN KANSAS. STILL OBSERVING SOME DISCREPANCIES IN JUST HOW FAR SOUTH THIS FRONT WILL MOVE TUESDAY NIGHT BUT THE ECMWF AND NOW A CLUSTER OF ENSEMBLE MEMBERS ARE SUGGESTING THIS FRONT WILL BE LOCATED NEAR THE OKLAHOMA BORDER BY WEDNESDAY MORNING. GIVEN AN INCREASING NUMBER OF ENSEMBLE MEMBERS TODAY NOW APPEARING TO BE CONVERGING ON THE FURTHER SOUTH SOLUTION WILL BEGIN TO TREND IN THIS DIRECTION. AS A RESULT OF THIS HAVE BEGUN FOLLOWING THE ECMWF 850MB TEMPERATURE TRENDS ON WEDNESDAY AND THEREFORE LOWERED HIGHS WEDNESDAY AFTERNOON SOME IN THE NORTH WHILE KEEPING THE NEAR 100 DEGREE TEMPERATURES NEAR THE OKLAHOMA BORDER. WEDNESDAY NIGHT WARM AIR ADVECTION STILL FORECAST TO DEVELOP NORTH OF THIS FRONT AS A 500MB VORT LOBE MOVES OUT OF THE ROCKIES AND APPROACHES WESTERN KANSAS. THIS SOLUTION HAS BEEN VERY CONSISTENT OVER THE PAST FEW DAYS AND EVEN THE FURTHER NORTH GFS SUGGESTS SOMETHING VERY SIMILAR NORTH OF ITS STATIONARY FRONT AS WELL. WILL THEREFORE BEGIN RAISING POPS WEDNESDAY NIGHT GIVEN THE INCREASING CHANCE FOR A POSSIBLE MCS MOVING INTO WESTERN KANSAS WEDNESDAY NIGHT. THIS SURFACE FRONT WILL LINGER IN/NEAR SOUTHWEST KANSAS THURSDAY AND THURSDAY NIGHT AND ALTHOUGH AN UPPER LEVEL TROUGH IS NOT APPARENT LATE DAY/OVERNIGHT AM NOT ABLE TO COMPLETELY RULE OUT SOMETHING EMBEDDED IN THE FLOW. WILL THEREFORE KEEP A MENTION OVER OVERNIGHT THUNDERSTORMS GOING BUT WHERE AND WHEN IS MUCH MORE UNCERTAIN. ON FRIDAY THE SURFACE FRONT WILL BEGIN TO LIFT NORTHWARD SO CHANCE OF STORMS FRIDAY NIGHT SHOULD BE FURTHER NORTH THAN THE PREVIOUS TWO NIGHTS. THE CURRENT FORECAST ALREADY HAS A MENTION OF SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY EVENING IN THE NORTH/NORTHEAST WHICH STILL APPEARS REASONABLE BUT THE LATEST ECMWF DOES SUGGEST PRECIPITATION MAY END UP BEING A LITTLE FURTHER NORTH/NORTHEAST. CONFIDENCE HOWEVER IS NOT HIGH ENOUGH TO COMPLETELY REMOVE MENTION OF SMALL POPS UP IN THE HAYS AREA JUST NOW. THE WEEKEND COULD ALSO YIELD A CHANCE FOR A FEW LATE DAY STORMS NEAR A TROUGH OF LOW PRESSURE THAT WILL EXTEND FROM EXTREME EASTERN COLORADO INTO NORTHWEST KANSAS. AT THIS TIME THE CHANCES FOR PRECIPITATION DOES NOT LOOK AS FAVORABLE AS EARLIER IN THE THE WORK WEEK SO HAVE DECIDED TO LEAVE THE FORECAST DRY NEXT WEEKEND. AS FOR TEMPERATURES...AFTER A BRIEF COOL DOWN BEHIND THE SURFACE FRONT MID WEEK THE TEMPERATURES ARE EXPECTED TO BEGIN TO REBOUND BACK TO AROUND 100 DEGREES BY LATE WEEK. 850MB MIX DOWN TEMPERATURES AT 00Z SATURDAY SUGGEST HIGHS MAY EVEN A FEW DEGREES WARMER BUT AT THIS TIME HAVE DECIDED TO LEAVE TO TREND IN THAT DIRECTION BUT NOT GO WITH HIGHS AROUND 105 JUST YET. && .AVIATION... SOME LATE DAY CU WILL BE POSSIBLE ONCE AGAIN WITH EVEN AN ISOLATED SHRA OR TSRA IN THE DDC AND HYS AREAS. AT THIS TIME HOWEVER GIVEN THE ISOLATED NATURE OF THESE STORMS HAVE DECIDED NOT TO INSERT MENTION OF THUNDER INTO THE TAFS THIS AFTERNOON. LIGHT AND VARIABLE WINDS WILL BECOME MAINLY SOUTHEAST BY LATE DAY AT 10KTS OR LESS. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 102 72 103 / 20 0 0 0 GCK 67 100 70 102 / 20 0 0 0 EHA 68 100 70 100 / 20 0 0 0 LBL 68 102 70 102 / 20 0 0 0 HYS 68 100 72 103 / 20 0 0 0 P28 73 103 75 103 / 20 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN32/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 535 AM CDT SUN JUL 3 2011 KSZ030-031-043>046-061>066-074>081-084>090-041045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 535 AM CDT SUN JUL 3 2011 /435 AM MDT SUN JUL 3 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS MAINLY EAST OF THE HIGHWAY 283 CORRIDOR. NO WIDESPREAD SEVERE WEATHER IS EXPECTED...HOWEVER A FEW REPORTS OF PENNY TO NICKEL SIZE HAIL AND WIND GUSTS TO 60 MPH CAN BE EXPECTED WITH THE STRONGEST STORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR ORGANIZED THUNDERSTORM ACTIVITY WILL BE WEDNESDAY AND THURSDAY AS ANOTHER FRONT PUSHES SOUTH INTO SOUTHERN KANSAS. THE LACK OF WIND SHEAR AND HIGH INSTABILITY WILL LIMIT THE SEVERE WEATHER THREAT WITH THIS NEXT FRONT FOR MID TO LATE NEXT WEEK. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED THIS AFTERNOON AND TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The Dodge City radar (KDDC), 109 km away, was scanning. The volume nearest the first event began at 19:39 UTC.
7 thunderstorm wind, 3 hail. Local standard time, as filed.
The winds were estimated to be 60 to 70 mph.
Thunderstorms winds blew over a large pear tree.
Tree limbs 12 inches in diameter were blown over onto a fence and the fence was destroyed.
A pole supporting a bird house was snapped off.
Winds were estimated to be 80 MPH.
Winds were estimated to be 60 MPH.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338540, 338546, 338543, 338544, 338545, 338550, 338547, 338548, 338541, 338542.